Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 35, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jul 13, 2009, 1:38 AM CDT for 6 counties in Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2009, 1:38 AM CDT (06:38 UTC)
- Expired
- Jul 13, 2009, 4:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Cleburne County, AL, Etowah County, AL, St. Clair County, AL
The radar
The Birmingham radar (KBMX), 95 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 6.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 889 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 130638
FFWBMX
ALC009-015-019-029-055-115-130930-
/O.NEW.KBMX.FF.W.0035.090713T0638Z-090713T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
138 AM CDT MON JUL 13 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BLOUNT COUNTY IN CENTRAL ALABAMA...
NORTHERN ST. CLAIR COUNTY IN CENTRAL ALABAMA...
CALHOUN COUNTY IN EAST CENTRAL ALABAMA...
CLEBURNE COUNTY IN EAST CENTRAL ALABAMA...
CHEROKEE COUNTY IN NORTHEAST ALABAMA...
ETOWAH COUNTY IN NORTHEAST ALABAMA...
* UNTIL 430 AM CDT
* AT 132 AM CDT...THE NATIONAL WEATHER SERVICE DETECTED HEAVY
RAINFALL FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM MOSHAT
TO OHATCHEE TO NECTAR...OR ALONG A LINE EXTENDING FROM CENTRE TO
6 MILES SOUTHWEST OF MARKTON TO CLEVELAND...MOVING SOUTHEAST AT
40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ASHVILLE...LOCUST FORK...DALLAS...RAGLAND...WEAVER...BLUE
MOUNTAIN...HOBSON CITY...OXFORD LAKE...ANNISTON METRO AIRPORT...
MARS HILLS...EDWARDSVILLE...FRUITHURST...MUSCADINE...MOUNT
CHEAHA...ABERNATHY AND RANBURNE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3349 8531 3350 8577 3347 8588 3354 8580
3359 8579 3359 8590 3368 8605 3370 8617
3363 8626 3369 8649 3376 8655 3384 8676
3382 8696 3413 8660 3426 8652 3426 8645
3411 8631 3419 8618 3421 8584 3452 8552
$$
581 follow-up statement
000
WGUS74 KBMX 130823
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
323 AM CDT MON JUL 13 2009
ALC009-015-019-029-055-115-130930-
/O.CON.KBMX.FF.W.0035.000000T0000Z-090713T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLEBURNE AL-CALHOUN AL-ST. CLAIR AL-ETOWAH AL-BLOUNT AL-CHEROKEE AL-
323 AM CDT MON JUL 13 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM CDT FOR
CHEROKEE...BLOUNT...ETOWAH...NORTHERN ST. CLAIR...CALHOUN AND
CLEBURNE COUNTIES...
AT 315 AM CDT...THE NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
TO DETECT SHOWERS AND A FEW THUNDERSTORMS OVER THE WARNED AREA. THE
RADAR HAS ESTIMATED RAINFALL TOTALS OF 1 INCH OR MORE SINCE MIDNIGHT
ACROSS MUCH THE THE AREA...WITH HIGHER TOTALS OF 1 TO 2 INCHES
ACROSS EASTERN BLOUNT COUNTY...AND NORTHERN ST. CLAIR COUNTY. THE
HIGHEST TOTALS...RANGING FROM 2 TO 3 INCHES...HAVE FALLEN ACROSS
EASTERN ETOWAH COUNTY...EXTENDING SOUTHEAST ACROSS NORTHEAST CALHOUN
COUNTY...AND INTO CLEBURNE COUNTY.
EVEN THOUGH THE HEAVIEST RAIN HAS MOVED OUT OF THE WARNED AREA...
ADDITIONAL STORMS ARE DEVELOPING OVER CULLMAN COUNTY...AND THESE
STORMS WILL MOVE SOUTHEAST INTO THE WARNING AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF UP TO 1 INCH ARE POSSIBLE IN THE
WARNED AREA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
TO REPORT SEVERE WEATHER OR FLOODING...
CALL 1-800-856-0758.
LAT...LON 3349 8531 3350 8577 3347 8588 3354 8580
3359 8579 3359 8590 3368 8605 3370 8617
3363 8626 3369 8649 3376 8655 3384 8676
3382 8696 3413 8660 3426 8652 3426 8645
3411 8631 3419 8618 3421 8584 3452 8552
$$
58What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 11:54 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 12, 11:54 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1154 PM CDT SUN JUL 12 2009 .UPDATE...FOR AVIATION. && .DISCUSSION... NOW CALMING A DOWN BIT AFTER MARGINALLY SEVERE THUNDERSTORMS THROUGH THE AFTERNOON AND EARLY EVENING. ONE PATCH OF PERSISTENT SHOWERS AND THUNDERSTORMS REMAINS OVER JEFFERSON AND SHELBY COUNTIES AS OLD OUTFLOW BOUNDARIES CONTINUE TO INITIATE CELL DEVELOPMENT WITH SOMEWHAT OF A TRAINING SCENARIO NEAR HIGHWAY 78 AND INTERSTATE 65. WILL HAVE TO WATCH FOR SOME POTENTIAL OF LOCALIZED URBAN FLOODING OVER THE NEXT HOUR...OTHERWISE, ACTIVITY SHOULD REMAIN VERY ISOLATED ACROSS THE REST OF THE AREA THROUGH MIDNIGHT. UPSTREAM MCS DEVELOPMENT OVER TENNESSEE BARES WATCHING OVERNIGHT WITH THE POTENTIAL FOR ANOTHER ROUND OF STRONG STORMS AND LOCALIZED FLOODING IN AREAS THAT RECEIVED HEAVY RAINFALL EARLIER. BEST CHANCE OF THIS HAPPENING WOULD BE AFTER MIDNIGHT. ADJUSTMENTS WERE MADE TO THE FORECAST FOR TEMPS AND SKY WITH OTHER ELEMENTS, INCLUDING POPS, LEFT ALONE FOR NOW. WILL PROBABLY ISSUE A LATE EVENING UPDATE TO GET A BETTER TIMING ON THE CONVECTIVE CLUSTER OVER WESTERN TENNESSEE. && .AVIATION...06Z TAF DISCUSSION. NORTHWESTERN FLOW CONTINUES THE FUN OF MCS DEVELOPMENT. THE FIRST MCS THAT DEVELOPED AROUND LAST TAF ISSUANCE HAS SINCE WEAKENED AND MOVED ACROSS FAR NORTHERN ALABAMA. THIS MAY SEND A FEW SHOWERS AND THUNDERSTORMS TO ANB OVER THE NEXT HOURS...BUT JUST VCTS. MEANWHILE A SECOND MCS HAS DEVELOPED ACROSS MIDDLE TENNESSEE AND IS NOW SLIDING THROUGH NORTHWESTERN ALABAMA. OVERALL THE PAST 30 MINUTES HAS SHOWN A SIGN OF SOME WEAKENING WITH THIS COMPLEX AS WELL AS IT MOVES INTO A SLIGHTLY MORE STABLE AIRMASS. MODELS ARE WAY OFF WITH THIS FEATURE SO HAVE ESTIMATED THE TIME OF ARRIVAL BASED ON RADAR TRENDS FOR TCL...BHM...AND EET. WENT WITH TEMPO TSRA FOR THESE SITES FROM 7 TO 11Z...WITH GENERALLY MVFR VIS. DID LOWER TCL DOWN TO 2SM IN THE THUNDERSTORM AS THE TRACK OF THE CURRENT COMPLEX IS DUE SOUTH AND WOULD TRACK MAINLY OVER TCL...ALTHOUGH IF THE THUNDERSTORM IS STRONG ENOUGH IFR WILL BE POSSIBLE AT EET AND BHM AS WELL. FOR THE SOUTHERN TAFS EXPECT JUST RAIN BY SUNRISE AS THE MCS WILL LIKELY DISSIPATE BY THE TIME IT REACHES HERE. THE AFTERNOON IS STILL SOMEWHAT IN LIMBO...BUT STUCK WITH CONSISTENCY HERE AND WENT WITH VCSH FROM 15 TO 18Z FOR ALL SITES WITH TEMPO TS AND LOWERED VIS AND CIGS 18 TO 22Z NORTH AND 20 TO 24Z SOUTH. ADJUSTMENTS WILL LIKELY BE NEEDED AS TIMING WILL RESULT ON THE CONTINUATION AND DURATION OF THIS MCS AND WHAT IT TRIGGERS DURING THE AFTERNOON HOURS. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 69 86 71 90 73 / 50 70 30 20 10 ANNISTON 71 86 72 89 73 / 40 60 30 30 10 BIRMINGHAM 72 87 74 90 75 / 50 70 30 30 10 TUSCALOOSA 73 89 75 93 77 / 40 70 30 30 10 CALERA 72 88 73 90 74 / 50 70 30 30 10 AUBURN 71 85 73 89 71 / 20 50 30 40 20 MONTGOMERY 74 90 74 90 74 / 20 50 30 50 20 TROY 74 89 73 89 73 / 20 40 30 50 20 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 88/88/16
Hazardous weather outlook, Jul 12, 11:35 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1135 PM CDT SUN JUL 12 2009 ALZ011>015-017>050-140000- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1135 PM CDT SUN JUL 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. ADDITIONAL THUNDERSTORMS WILL MOVE INTO CENTRAL ALABAMA AFTER MIDNIGHT. STRONG STORMS WITH ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY NORTH OF A TUSCALOOSA TO AUBURN LINE. THE MAIN THREAT FOR THESE STORMS WILL BE WINDS OF 50 TO 60 MPH AND FREQUENT LIGHTNING. HEAVY RAINFALL OF UP TO 2 INCHES WILL ALSO BE POSSIBLE...WITH SOME LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AT ANY TIME ON MONDAY AS A COMPLEX OF THUNDERSTORMS TRACKS THROUGH CENTRAL ALABAMA. THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAINS AND POTENTIALLY DAMAGING WIND. ON TUESDAY STRONG STORMS WILL ONCE AGAIN BE POSSIBLE ESPECIALLY DURING THE AFTERNOON HOURS. THESE STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AND WIND GUSTS TO 45 MPH. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED ON MONDAY.
In the hours before
Special weather statement, Jul 13, 12:56 AM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1256 AM CDT MON JUL 13 2009 ALZ017-130645- BLOUNT- 1256 AM CDT MON JUL 13 2009 ...SIGNIFICANT WEATHER ALERT FOR BLOUNT COUNTY UNTIL 145 AM CDT... AT 1255 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF CULLMAN...MOVING SOUTHEAST AT 40 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... STRAWBERRY. BROOKSVILLE. CHAMBLEES MILL. CLEVELAND. FAIRVIEW. ALLGOOD. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10/ARM
Special weather statement, Jul 13, 1:00 AM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 AM CDT MON JUL 13 2009 ALZ014-130645- WINSTON- 100 AM CDT MON JUL 13 2009 ...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 145 AM CDT... AT 1258 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NESMITH TO 5 MILES NORTH OF HALEYVILLE...OR ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF ARLEY TO HALEYVILLE...MOVING SOUTHEAST AT 35 MPH. WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ADDISON. NEEDMORE. ROCK CREEK. WINSTON FREE STATE BARN. WEISS. NATURAL BRIDGE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:01 PM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 119 min |
| Jul 13, 1:07 AM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah, St. Clair | 23 min |
| Jul 13, 1:27 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Etowah, St. Clair | 33 min |
| Jul 13, 7:28 AM CDT | Areal Flood Advisory | BMX | Bibb, Chilton, Jefferson, Shelby, Tuscaloosa, Walker | 2 hr |
| Jul 13, 7:45 AM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Jul 13, 7:53 AM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Jul 13, 7:54 AM CDT | Flash Flood Warning | BMX | Shelby | 109 min |
| Jul 13, 8:52 AM CDT | Flash Flood Warning | BMX | Autauga | 113 min |
| Jul 13, 9:02 AM CDT | Flash Flood Warning | BMX | Montgomery | 87 min |
| Jul 13, 9:21 AM CDT | Severe Thunderstorm Warning | BMX | Dallas | 39 min |
| Jul 13, 11:03 AM CDT | Areal Flood Advisory | BMX | Dallas | 117 min |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.